Florida, 2001

Tropical Storm in Florida, September 13 to 14, 2001

September 13 to 14, 2001 · NWS MFL · 3 events in 3 counties and zones

Tropical storm Gabrielle formed in the eastern Gulf of Mexico from a trough of low pressure that had lingered over Florida since September 8. Gabrielle moved east northeast at 7 to 12 mph with the center crossing the Florida west coast near Venice at noon on September 14.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Tropical storm Gabrielle formed in the eastern Gulf of Mexico from a trough of low pressure that had lingered over Florida since September 8. Gabrielle moved east northeast at 7 to 12 mph with the center crossing the Florida west coast near Venice at noon on September 14. The minimum central pressure in Collier County was 999.4 mb at Naples. Maximum winds in Collier County were at Everglades City with sustained winds of 44 knots and peak gusts of 61 knots. Storm surge values of 3 to 5 feet were observed along much of the Collier County coast which caused some coastal flooding and minor to moderate beach erosion. The estimate to repair the beach erosion is $3 million. Flooding by rainfall of 2 to 5 inches along with the storm surge damaged 60 to 70 residences and 12,500 customers lost electrical power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 13, 2:13 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 13, 2:13 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
300 PM EDT THU SEP 12 2001

TROPICAL STORM GABRIELLE IN THE EASTERN GULF WILL CONTINUE THE
THREAT OF HEAVY RAINS ACROSS ALL OF SOUTH FLORIDA. WITH GABRIELLE
TO OUR WEST...SOUTH FLORIDA WILL BE ON THE NORMALLY WETTEST SIDE
OF TROPICAL SYSTEMS.

NHC EXPECTS GABRIELLE TO MOVE VERY SLOWY NORTH THROUGH SATURDAY AND
THIS WILL KEEP SOUTH FLORIDA ON THE WET SIDE OF THE SYSTEM THROUGH
AT LEAST THE FIRST DAY OF THE WEEKEND. WITH PRECIPITABLE WATER
EXPECTED TO REMAIN NEAR OR ABOVE 2 INCHES DURING THE NEXT 48
HOURS...THE FLOOD WATCH OVER THE MAINLAND OF SOUTH FLORIDA WILL BE
EXTENDED AND IN EFFECT UNTIL SATURDAY. DUE TO THE RAINS OF THE PAST
SEVERAL DAYS...SOUTH FLORIDA WATER MANAGEMENT DISTRICT HAS TOLD US
THAT THE CANALS IN SOUTH FLORIDA ARE JUST ABOUT AT BANKFUL AND CAN
NOT HANDLE MUCH MORE RAINFALL BEFORE EXTENSIVE WILL OCCUR. THIS
FLOOD WATCH HAS ALREADY BEEN IN EFFECT FOR A RATHER LONG PERIOD OF
TIME AND THIS ADDITIONAL 48 HOURS MAKES THIS ONE OF THE LONGEST
FLOOD WATCHES THAT I CAN RECALL. HOWEVER...THIS HAS BEEN A VERY
UNUSUAL SITUATION WITH A TROPICAL SYSTEM REMAINING TO OUR WEST AND
BARELY MOVING.

WITH RAOBS THIS MORNING SHOWING VERY HIGH PRECIPITABLE WATER VALUES
OVER SOUTH FLORIDA...AN ADDITIONAL 3 TO 7 INCHES OF RAIN IS POSSIBLE
THROUGH SATURDAY. HOWEVER...SOME LOCATIONS COULD RECEIVE HIGHER
AMOUNTS.

HIGH TEMPERATURES WILL BE IN THE 80S OUTSIDE THE RAIN AREAS WITH 70S
IN THE RAIN AREAS. LOWS WILL BE IN THE 70S.

WILL KEEP RATHER HIGH POPS THROUGH SUNDAY UNTIL GABRIELLE MAKES UP
HER MIND ON WHERE SHE IS GOING. BUT RIGHT NOW IT APPEARS THAT THE
STORM SHOULD MAKE A TURN TOWARD THE RIGHT AND MOVE ACROSS NORTH
FLORIDA TOWARD THE ATLANTIC SATURDAY NIGHT OR SUNDAY. MONDAY THROUGH
WEDNESDAY WE SHOULD GET BACK TO NEAR NORMAL WEATHER AS THE SYSTEM
MOVES NORTHEAST AWAY FROM THE STATE.

WILL HAVE SMALL CRAFT ADVISORIES ALONG THE SOUTHWEST GULF COAST
TONIGHT WITH ADVISORIES EXPECTED MOST AREAS FRIDAY DUE TO INCREASING
WINDS. WITH ONSHORE FLOW INCREASING OVER SOUTHWEST FLORIDA FRIDAY
THROUGH SATURDAY...A COASTAL FLOOD WATCH WILL BE IN EFFECT FOR
SOUTHWEST FLORIDA FOR THOSE PERIODS.

NO HEADLINES IN THE FIRE WEATHER FORECAST.

PBI TT 073/087 074/088 076 106666
FLL TT 073/087 074/088 076 106666
MIA TT 073/087 074/088 076 106666
APT TT 072/084 074/086 075 108876

.MIA...FLOOD WATCH ALL ZONES THROUGH SATURDAY.
       COASTAL FLOOD WATCH SW COAST FRIDAY THROUGH SATURDAY.

In the hours before

Special weather statement, Sep 13, 4:48 PM EST, 12 minutes before
AMZ610-630-650-651-670-671-FLZ063-066>075-GMZ656-657-676-130400-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
645 PM EDT THU SEP 13 2001

...FLOOD WATCH ALL OF SOUTH FLORIDA THROUGH SATURDAY...
...HURRICANE WATCH COLLIER COUNTY...
...TROPICAL STORM WARNING COLLIER AND MAINLAND MONROE COUNTIES...

TROPICAL STORM GABRIELLE IS HEADING FOR THE FLORIDA GULF COAST.
AS THE STORM MOVES TOWARD FLORIDA...WINDS WILL BE INCREASING OVER
SOUTH FLORIDA WITH TROPICAL STORM FORCE WINDS EXPECTED ALONG THE
GULF COAST LATE TONIGHT.

HEAVY RAINS WILL ALSO MOVE OVER SOUTH FLORIDA WHICH COULD RESULT IN
FLOODING ACROSS THE AREA. THE INITIAL THREAT WILL BE OVER SOUTHWEST
FLORIDA EARLY TONIGHT WITH THE HEAVY RAINS MOVING EAST ACROSS THE
AREA TONIGHT.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tropical storm. Local standard time, as filed.

Tropical Storm, Coastal Collier

When
September 13, 5:00 PM EST to September 14, 11:00 PM EST
Where
Coastal Collier forecast zone
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

Tropical Storm, Glades

When
September 13, 5:00 PM EST to September 14, 11:00 PM EST
Where
Glades forecast zone
Reported by
NEWSPAPER
Coordinates
26.957, -81.189 (the zone’s center; the record gives no point)

Tropical Storm, Hendry

When
September 13, 5:00 PM EST to September 14, 11:00 PM EST
Where
Hendry forecast zone
Reported by
NEWSPAPER
Coordinates
26.554, -81.166 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, September 2001The 2001 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265854, 5265855, 5265856.